Gene therapy for retinal dystrophy may increase inflammation in some patients
NOV 23, 2022
Some patients undergoing voretigene neparvovec treatment for RPE65-related retinal dystrophy may have increased risk of post-treatment inflammation, including those with high BMIs or a family history of inflammatory responses to gene therapy.
This study was a retrospective chart review of 12 patients (23 eyes) receiving voretigene neparvovec (VN) gene therapy for biallelic RPE65-related retinal dystrophy in Denmark. Patients were followed clinically using functional measurements such as visual fields and visual acuity as well as structurally using multimodal imaging for signs of intraocular inflammation. Signs of inflammation included vitritis and outer retinal infiltrates.
Nine out of 23 eyes developed vitritis and 4 out of 23 eyes developed outer retinal infiltrates at the time of vitritis, despite all patients in the study receiving standard anti-inflammation prophylaxis as well as double fluid–air exchanges at the end of the procedure to remove remaining viral vectors in the vitreous cavity. Inflammation was detected after stopping immunosuppressant therapy. In one eye, outer retinal infiltrates later developed into atrophy. Patients who developed inflammation were more likely to have a high body mass index (BMI), and inflammation was more likely to be present in the second eye treated. The observed intraocular inflammation responded to immunosuppressive therapy, and the presence of inflammation did not have an impact on the final visual outcome after gene therapy.
One of the limitations is the study size and the fact that only one center was included, and so we cannot draw broad conclusions.
The prevalence of inflammation after VN gene therapy is higher in this study than what has been reported in other similar studies. Adjustment of the dosage of prophylactic oral steroids based on BMI is an important consideration. Also, since the second eye treated is more likely to develop an inflammatory response, monitoring and tapering of immunosuppressive therapy should be performed accordingly.